Wyoming, 2005

Flood and Heavy Snow in Wyoming, May 7 to 8, 2005

May 7 to 8, 2005 · NWS BYZ · 4 events in 3 counties and zones

2 heavy rain, 1 heavy snow, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 7, 2:47 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, May 7, 2:47 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
347 AM MDT SAT MAY 7 2005

.SHORT TERM...VALID FOR TDY AND SUN...

UPPER LOW WAS CENTERED OVER UT EARLY THIS MORNING PER WATER VAPOR
IMAGERY. UPPER JET ALONG SE SIDE OF THE LOW WILL LIFT SYSTEM NE
INTO WY TODAY AS VORTICITY SPOKES ROTATE AROUND THE LOW INTO THE
FORECAST AREA. NAM AND GFS WERE SIMILAR IN HANDLING OF GENERAL
PATTERN. HOWEVER...GFS WAS VERIFYING BETTER THAN NAM WITH
PLACEMENT OF MOISTURE AND QPF SO WENT WITH GFS FOR PACKAGE.

STRONGEST LIFT WILL SHIFT N THROUGH THE AREA TODAY AS THE SYSTEM
MOVES OVER WY. GFS HAS CONSISTENTLY SHOWN BEST LIFT NW OF 700 MB
LOW FOR THIS AFTERNOON. THIS LIFT CORRESPONDED WITH 250-300 MB DIFLUENCE
AND DIVERGENCE. SYSTEM ALREADY HAS PLENTY OF MOISTURE WITH IT SO
CATEGORICAL POPS WARRANTED THIS AFTERNOON ESPECIALLY NW OF 700 MB
LOW FROM SW MOUNTAINS NE THROUGH MLS. MADE ONLY MINOR POP ADJUSTMENTS
TO REFLECT LATEST RADAR TRENDS. STRONG DYNAMICS AND INSTABILITY
SUPPORTED FORECAST OF THUNDER AND MODERATE RAIN OVER THE AREA.
BEST CHANCE FOR ANY SEVERE WEATHER WILL BE OVER THE NE PORTION OF
THE AREA WHERE CAPES PROGGED TO BE AROUND 1000 J/KG. MAIN SEVERE
THREAT WILL BE LARGE HAIL DUE TO LOW WET BULB ZERO HEIGHT.

RAISED MAXES IN EAST INTO LOWER 70S DUE TO WARM START THIS
MORNING.

SYSTEM WILL MOVE VERY SLOWLY EAST TONIGHT ALLOWING STRONG DYNAMICS
TO CONTINUE OVER REGION. WENT WITH CATEGORICAL POPS SHIFTING EAST
WITH TIME. GRADIENT AROUND SURFACE LOW WILL TIGHTEN OVER THE AREA
TONIGHT RESULTING IN WINDY CONDITIONS OVER EAST HALF OF AREA.
FREEZING LEVELS PROGGED AROUND 8000 FT OVERNIGHT WILL LIMIT
SIGNIFICANT SNOW ACCUMULATION POTENTIAL IN BIG HORNS...ALTHOUGH
DYNAMIC COOLING MAY CAUSE FREEZING LEVELS TO LOWER MORE QUICKLY
THAN PROGGED BY MODELS. WILL BRIEF NEXT SHIFT ON SITUATION.

SYSTEM WILL SHIFT EAST DURING SUNDAY ALLOWING POPS TO DECREASE IN
TIME FROM WEST TO EAST. WINDY CONDITIONS WILL CONTINUE AND MAX
TEMPS WILL BE 10 TO 20 DEGREES LOWER THAN SAT TEMPS.
AGAIN...ACCUMULATING SNOW POTENTIAL FOR BIG HORNS WILL NEED TO BE
MONITORED. CONTINUED CHANCE POPS EAST SUN EVENING.

OVERALL...FORECAST AREA WILL RECEIVE MUCH NEEDED MOISTURE WITH
SOME AREAS EXPECTED TO RECEIVE OVER AN INCH OF PRECIPITATION
THROUGH SUNDAY. ARTHUR

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

AN ACTIVE PERIOD OF WEATHER APPEARS TO BE IN STORE FOR MUCH OF THE
EXTENDED PERIOD. THOUGH MONDAY SHOULD BE DRY MOST AREAS...INCREASING
INSTABILITY IN SOUTHWEST FLOW AHEAD OF A DEEP PACIFIC TROF MOVING
INTO THE GREAT BASIN WARRANTS MENTION OF SHOWERS AND TS IN THE
SOUTHWESTERN CWA BY AFTERNOON/EVENING. GFS AND NAM EACH SHOWING
SEVERAL HUNDRED JOULES OF CAPE WITH LIFTED INDICES BECOMING
NEGATIVE. MUCH BETTER CHANCE OF PRECIPITATION EMERGES TUESDAY AND
WEDNESDAY AS THE UPPER LOW MOVES TO SOMEWHERE JUST TO OUR SOUTH
(ID/WY-ISH). NAM/GFS IN FACT SHOW A SUBSTANTIAL SHORTWAVE ROTATING
UP INTO MONTANA TUESDAY...AND THIS COUPLE WITH PLENTY OF MOISTURE/
INSTABILITY SHOULD YIELD A GOOD CHANCE OF SHOWERS AND T-STORMS.
THEN...THOUGH MODELS BEGIN TO DIVERGE FROM THIS POINT...WILL RAISE
POPS TO LIKELY MOST PLACES THROUGH WEDNESDAY AS WE WILL BE ON
FAVORABLE NORTHERN EDGE OF LOW WITH DEVELOPING DEEP UPSLOPE
FLOW...AND PRONE TO ADDITIONAL SHORTWAVES. WITH BUILDING RIDGE
INTO WESTERN CANADA AND RESULTANT BLOCKING PATTERN...ALL MODELS
SHOW THIS LOW STALLING SOMEWHERE AROUND THE NORTHERN ROCKIES
THROUGH THE END OF THE WEEK. CONSIDERABLE UNCERTAINTY HERE...BUT
WITH UPPER LOW IN THE AREA (AGREED TO IN A GENERAL SENSE BY ALL
EXTENDED MODELS) AND COOL AIR ALOFT BELIEVE A MENTION OF SHOWERS
THROUGH FRIDAY AND INTO SATURDAY IS MORE THAN REASONABLE...IE AT
LEAST CLIMATOLOGICAL POPS WHICH ARE IN THE 30S.

REGARDING TEMPERATURES...AFTER A SEASONABLE DAY MONDAY TEMPERATURES
WILL FALL BELOW NORMAL FOR THE REMAINDER OF THE WEEK. IN FACT...IF
PCPN SETS UP AND GFS/ECMWF ARE ACCURATE IN SHOWING 850MB TEMPS TO
NEAR ZERO OR A BIT ABOVE...WEDNESDAY AND THURSDAY MAY BE MUCH BELOW
NORMAL (BY UP TO 20 DEGREES). FOR NOW WILL LEAN HEAVILY ON THE COOL
SIDE OF GUIDANCE AND THUS HAVE DROPPED TEMPS A FEW DEGREES MOST
PLACES...ESPECIALLY THURSDAY. TEMPS SHOULD THEN GRADUALLY MODERATE
FRIDAY AND SATURDAY AS LOW FILLS AND CHANCES OF PRECIPITATION
DIMINISH.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 064 046/055 041/065 043/058 039/054 037/055 036/059
    +/T ++/R    00/B    16/T    66/W    53/W    23/W
LVM 065 043/055 034/061 040/057 035/051 035/053 033/056
    7/T 86/R    03/T    36/T    66/W    53/W    23/W
HDN 073 049/055 042/065 043/063 040/057 039/059 036/060
    9/T +9/R    00/B    06/T    66/W    43/W    23/W
MLS 072 048/056 040/065 044/062 042/057 039/059 037/063
    9/T ++/R    30/B    03/T    44/T    33/W    22/W
4BQ 073 047/054 039/063 042/061 040/056 038/056 037/062
    8/T 69/R    30/B    05/T    55/T    43/W    23/W
BHK 072 047/056 038/060 042/059 040/055 039/056 037/062
    8/T ++/R    30/B    03/T    44/T    33/W    22/W
SHR 064 044/050 037/064 040/060 038/055 036/054 035/058
    7/T +9/R    21/B    26/T    66/W    53/W    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 7, 3:39 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
439 AM MDT SAT MAY 7 2005

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-081045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
439 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ032-033-036-037-081045-
CUSTER-FALLON-POWDER RIVER-CARTER-
439 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE NORTHEAST INTO WYOMING TODAY. THIS
SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO SOUTHEAST MONTANA.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AROUND AN INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ARTHUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 heavy snow, 1 flood. Local standard time, as filed.

Heavy Rain, Sheridan

When
May 7, 6:00 AM MST
Where
Sheridan County, Sheridan
Reported by
TRAINED SPOTTER
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

2.52 inches of rain in Dayton (24 hour total)

Heavy Snow, Northeast Bighorn Mountains

When
May 8, 12:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

19 inches of snow 18SE Burgess Junction (Dome Lake Snotel 15-hour total)

Heavy Rain, Sheridan

When
May 8, 6:00 AM MST
Where
Sheridan County, Sheridan Arpt
Reported by
TRAINED SPOTTER
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

3.39 inches of rain in Story (24 hour total)

Flood, Sheridan Foothills

When
May 8, 6:39 AM MST
Where
Sheridan Foothills forecast zone
Reported by
TRAINED SPOTTER

Water ran across 5th avenue on the west side of town. Water also filled parking lots.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450356, 5450354, 5450355, 5450357.